Arkansas, 2015

Flash Flood and Hail in Arkansas, March 31, 2015

March 31, 2015 · NWS MEG · 8 events in 4 counties and zones

An upper level disturbance moved across the Mid-South during the afternoon and evening hours of March 31, 2015. The disturbance interacted with an unstable airmass and produced scattered to numerous thunderstorms across the Mid-South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved across the Mid-South during the afternoon and evening hours of March 31, 2015. The disturbance interacted with an unstable airmass and produced scattered to numerous thunderstorms across the Mid-South. Numerous severe storms with large hail occurred across East Arkansas. Locally heavy rain produced a few areas of flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 31, 11:22 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 31, 11:22 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1222 PM CDT TUE MAR 31 2015

.UPDATE...
UPDATED TO ADD 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 624 AM CDT TUE MAR 31 2015/

DISCUSSION...

UPDATED FOR 12Z AVIATION DISCUSSION

PREV DISCUSSION... /ISSUED 327 AM CDT TUE MAR 31 2015/

SKIES ARE MOSTLY CLEAR THIS MORNING ACROSS MUCH OF THE FORECAST
AREA WITH TEMPERATURES RANGING FROM THE MID 40S TO LOWER 50S.
CURRENTLY A WARM FRONT EXTENDS ACROSS NORTHERN OKLAHOMA THROUGH
CENTRAL ARKANSAS AND INTO CENTRAL MISSISSIPPI. THIS FRONT IS
EXPECTED TO MOVE SLOWLY NORTH TODAY AND WEAKEN. SOME SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT
LATER THIS MORNING AND INTO THIS AFTERNOON. SPC HAS INCLUDED MUCH
OF THE SOUTHERN HALF OF THE FORECAST AREA IN A MARGINAL RISK FOR
SEVERE WEATHER TODAY WITH HAIL BEING THE MAIN THREAT. TEMPERATURES
WILL BE WARM THIS AFTERNOON WITH HIGHS IN THE 70S. BY TONIGHT A
BACK DOOR COLD FRONT WILL MOVE INTO THE REGION BRINGING MORE
SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE MILDER OVERNIGHT
THAN THE LAST FEW EVENINGS WITH LOWS WEDNESDAY MORNING MAINLY IN
THE 50S.

BY WEDNESDAY...THE BACK DOOR COLD FRONT WILL START RETREATING BACK
EAST AS A WARM FRONT SO THERE WILL STILL BE A CHANCE OF SOME
SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL REMAIN ON THE WARM
SIDE WITH HIGHS IN THE MID TO UPPER 70S. THE WARM FRONT SHOULD
EXIT THE FORECAST AREA WEDNESDAY NIGHT SO THERE WILL STILL BE A
SMALL CHANCE OF THUNDERSTORMS. TEMPERATURES WILL REMAIN MILD AS
WELL WITH LOWS THURSDAY MORNING IN THE UPPER 50S TO LOWER 60S.

BY THURSDAY...ANOTHER COLD FRONT WILL BE MOVING INTO THE CENTRAL
AND SOUTHERN PLAINS. MORE SHOWERS AND THUNDERSTORMS WILL BE
DEVELOPING AHEAD OF THE FRONT WITH SOME OF THIS ACTIVITY MOVING
INTO THE FORECAST AREA. TEMPERATURES WILL BE A LITTLE WARMER THAN
WEDNESDAY WITH SOME LOCATIONS APPROACHING 80 DEGREES. BY THURSDAY
NIGHT THE COLD FRONT WILL MOVE CLOSER TO THE REGION AND REACH
NORTHWEST ARKANSAS AND SOUTHEAST MISSOURI BY FRIDAY MORNING. THIS
WILL MEAN A BETTER CHANCE FOR THUNDERSTORMS. SPC HAS A SLIGHT RISK
FOR MUCH OF ARKANSAS...THE MISSOURI BOOTHEEL AND EXTREME WEST
TENNESSEE. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS.

THE COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY WITH MORE
SHOWERS AND THUNDERSTORMS EXPECTED. THERE WILL BE A THREAT OF
SEVERE WEATHER ON FRIDAY MAINLY OVER WEST TENNESSEE AND NORTH
MISSISSIPPI WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN
THREATS. AS THE COLD FRONT EXITS THE REGION FRIDAY NIGHT THE
THREAT OF THUNDERSTORMS WILL DIMINISH. COOLER AND DRIER AIR WILL
START TO MOVE INTO THE REGION WITH LOWS SATURDAY MORNING MAINLY IN
THE 40S.

HIGH PRESSURE WILL BUILD INTO THE REGION BY SATURDAY KEEPING
THINGS DRY WITH TEMPERATURES PLEASANT FOR THE WEEKEND. ANOTHER
FRONTAL BOUNDARY WILL BE MOVING ACROSS THE CENTRAL PLAINS AND
INTO THE OHIO VALLEY WITH SOME SHOWERS AND THUNDERSTORMS
DEVELOPING OVER THE FORECAST AREA SUNDAY NIGHT AND MONDAY.

ARS

&&

.AVIATION...
18Z TAF CYCLE

VFR CONDITIONS THIS AFTERNOON WILL GRADUALLY DETERIORATE TEMPORARILY
TO MVFR/IFR CONDITIONS LATE THIS AFTERNOON TOWARDS EARLY EVENING
AS SHOWERS AND THUNDERSTORMS DEVELOP ALONG A SURFACE BOUNDARY.
BEST CHANCES FOR SHRA/TSRA WILL BE AT MEM/TUP. LOW CLOUDS AND
PATCHY FOG MAY DEVELOP AT MEM/TUP LATE TONIGHT TOWARDS WEDNESDAY
MORNING.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 31, 1:51 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
251 PM CDT TUE MAR 31 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-012200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
251 PM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...
MAINLY SOUTH OF A LINE FROM WALNUT RIDGE ARKANSAS TO JACKSON AND
SAVANNAH TENNESSEE. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER
THREAT...WITH DAMAGING WINDS A SECONDARY THREAT.

NORTH OF THE SLIGHT RISK AREA...STRONG THUNDERSTORMS WILL
POSSIBLE THROUGH THIS EVENING OVER FAR NORTHEASTERN ARKANSAS...
THROUGH THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AND THURSDAY. SEVERE THUNDERSTORM CHANCES WILL INCREASE
WITH THE PASSAGE OF A COLD FRONT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED AT ANY TIME THROUGH FRIDAY.

PWB

In the hours before

Special weather statement, Mar 31, 2:09 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CDT TUE MAR 31 2015

MSZ012-013-021-022-312045-
CALHOUN MS-PANOLA MS-YALOBUSHA MS-LAFAYETTE MS-
309 PM CDT TUE MAR 31 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 345 PM CDT FOR...

AT 308 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER NEAR VELMA...OR NEAR WATER VALLEY...MOVING EAST AT 55 MPH.

PEOPLE IN NORTHWESTERN CALHOUN...SOUTHEASTERN PANOLA...NORTHERN
YALOBUSHA AND SOUTHWESTERN LAFAYETTE COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3405 8991 3428 8977 3420 8941 3399 8951
TIME...MOT...LOC 2008Z 273DEG 47KT 3411 8964
Local storm report, Mar 31, 2:20 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             8 SW WATER VALLEY       34.08N 89.73W
03/31/2015  E1.00 INCH       YALOBUSHA          MS   TRAINED SPOTTER

            QUARTER SIZE HAIL IN WATER VALLEY.

&&

AJC
Special weather statement, Mar 31, 2:22 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT TUE MAR 31 2015

MSZ006-312100-
TISHOMINGO MS-
322 PM CDT TUE MAR 31 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 400 PM CDT FOR...

CENTRAL TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
NEAR MIDWAY AT 320 PM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN CENTRAL TISHOMINGO COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHEASTERN MISSISSIPPI.

LAT...LON 3457 8814 3464 8833 3471 8833 3482 8828
      3478 8811
TIME...MOT...LOC 2020Z 290DEG 29KT 3471 8824

JPM3

The radar

The Little Rock radar (KLZK), 131 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 flash flood. Local standard time, as filed.

Hail, Phillips

When
March 31, 2:28 PM CST to 2:33 PM CST
Where
Phillips County, Lambrook
Measured
1.75 in hail
Reported by
Public
Coordinates
34.330, -90.970

Hail, Clay

When
March 31, 4:45 PM CST to 4:50 PM CST
Where
Clay County, Rector
Measured
1 in hail
Reported by
Public
Coordinates
36.270, -90.300

Hail, Poinsett

When
March 31, 8:45 PM CST to 8:50 PM CST
Where
Poinsett County, 2 mi SW of Harrisburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.550, -90.745

Nickel size hail near Harrisburg.

Hail, Poinsett

When
March 31, 9:14 PM CST to 9:19 PM CST
Where
Poinsett County, Weiner
Measured
1 in hail
Reported by
Public
Coordinates
35.620, -90.900

Hail, Poinsett

When
March 31, 9:15 PM CST to 9:20 PM CST
Where
Poinsett County, 1 mi N of Whitehall
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.484, -90.730

Ping pong size hail near Whitehall.

Flash Flood, Poinsett

When
March 31, 9:15 PM CST to 11:15 PM CST
Where
Poinsett County, 3 mi E of Whitehall to 3.4 mi W of Whitehall
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.470, -90.677

Widespread street flooding near Whitehall.

Hail, Crittenden

When
March 31, 9:33 PM CST to 9:38 PM CST
Where
Crittenden County, 1.3 mi WNW of Clarkedale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.307, -90.251

Penny size hail near exit 17 on Interstate 55 in Jericho.

Hail, Crittenden

When
March 31, 11:40 PM CST to 11:45 PM CST
Where
Crittenden County, 0.53 mi E of Earle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.270, -90.461

Quarter size hail near Highways 64 and 149 in Earle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568017, 568018, 568019, 568020, 568021, 568022, 568023, 568024.